Your Health. Your Family. Your Choice.
Administered by: Unknown Purchased by: Unknown
Life Threatening? No
Write-up: Information has been received from a physician concerning a 13 year old female patient with no primary disease/concurrent conditions, no previous history of loss of consciousness, no family history/past medical history of heart disorder, epilepsy, metabolic abnormality and allergy, who was on 27-FEB-2012 vaccinated with the second injection of GARDASIL (Lot number: 0108AA, batch #9QN02R, indication not reported) injection syringe, 0.5 ml once a day, intramuscularly injected into right upper arm (deltoid muscle). The patient did not received any medication recently concomitant medication. On 26-DEC-2011, the patient was vaccinated with the first injection and did not develop any event. On 27-FEB-2012, there were no warning symptoms related to the episode. At about 18:10, the patient was vaccinated with the second injection. Right after the injection, when a band-aid on the injection site with talks (approximately 30 seconds later), the patient collapsed from the chair with a backrest and fell forward (loss of consciousness, fell with weakness). She severely hit her face with no preventative support and had epistaxis and bleeding from the laceration of the chin (3-4 cm cut). At the moment when the patient fell, the patient was unconscious. Her consciousness returned and she stood up, but temporal confusion and abnormal movement (automatism?). She did not remember she had fallen. The patient seemed overearnest as the patient found herself bleeding and her face was pale. She was immediately laid in supine position with her legs raised. She responded to a call. No dispnoea or arrhythmia was observed. Treatment of hemostasis was given. The patient did not take any medication as treatment (procedure) for the event. On 27-FEB-2012 at 18:30 (about 20 minutes later), BP: 80/64, Sp 02:99% and Pulse: 66/minute. The patient was still pale. On 27-FEB-2012 at 18:45 (about 30 minutes later), BP: 94/68, SppO2: 100% and Pulse: 64/minute. Her face color returned. Her mental status was also stabilized. Epistaxis and bleeding from the chin stopped but two front teeth were broken. Thereafter, the patient walked alone and got a taxi to visit an emergency of hospital. It was heard that some stitches was put for her chin. Since she recovered from syncope, no symptoms or recurrence was observed. At the time of report, the outcome of laceration of jaw and tooth fracture was unknown. Risk factor of vasovagal syncope: no. Body position at the time of onset: sitting position. Situation at the time of onset: after injection. Movement:: automatism (confused state). Duration of movement: 15 seconds. Arrhythmia: no. Skin color: pallor. Breathing pattern: no abnormality. Tongue biting: no. Complete loss of consciousness: occurred. Abnormal vital signs: no. Blood pressure: (18:30) 80/64. (18:45) 94/68.SpO2: (18:30) 99%, (18:45) 100%. Pulse: (18:30) 66/minute, (18:45) 64/minute. Level of blood glucose, electrolyte ammonia/ethanol: no measured. Any special examination such as brain wave, head MRI, CT or electrocardiogram: yes (on 29-NOV-2011, examination name: no. If the episode was recovered in the supine position or front position: yes. Cause of loss of consciousness: Vasovagal reflex. Possibility of anaphylaxis: yes. The syncope was due to vagal reaction. I am scared because it is unknown who develops syncope. Originally I think that vaccination to a junior high-school student is too early, while a junior high-school student is in the scope of the national project. I think it is still effective to injection this vaccine to high-school student or around 20 years old to avoid the susceptible age, while sexual problem among young people is a crisis. I have stopped enrolling new patient. By experiencing this case, I cannot recommend to vaccinate this vaccine actively. The event appears to be vasovagal reflex but anaphylaxis cannot be ruled out either, as the vaccination was the second time. Immediately after the intramuscular injection, the patient suddenly fell while sitting in a chair; it is requested to announce awareness at the time of using this vaccination in more aggressive manner. I consider that administration of this vaccine should be refrained to early adolescents who have unstable autonomic nervous system. There is no other factor. The reporting physician considered that the syncope and laceration of jaw were serious due to other important medical event, the tooth fracture was serious due to disabling, and the epistaxis was non-serious. The reporting physician felt that the syncope, laceration of jaw, tooth fracture and epistaxis were definitely relate to recombinant quadrivalent human papilloma vip vaccine. No further information is available.
Copyright © 2018 National Vaccine Information Center. All rights reserved.
21525 Ridgetop Circle, Suite 100, Sterling, VA 20166